North Carolina, 2016

Damaging Winds in North Carolina, June 16, 2016

June 16, 2016 · NWS RNK · 4 events in 3 counties and zones

At the beginning of a day, a low was centered over the Great Lakes region with an associated cold front extending back through the Midwest. An upper level disturbance ahead of the low would trigger pulse convection in the mountains during the afternoon, but become more organized going eastward as the front advanced east.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

At the beginning of a day, a low was centered over the Great Lakes region with an associated cold front extending back through the Midwest. An upper level disturbance ahead of the low would trigger pulse convection in the mountains during the afternoon, but become more organized going eastward as the front advanced east. High moisture levels and warm temperatures contributed to the development of numerous showers and thunderstorms, a few of which, were severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 16, 9:10 PM EST, 1 hour 35 minutes earlier.

Area forecast discussion, Jun 16, 9:10 PM EST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1010 PM EDT THU JUN 16 2016

.SYNOPSIS...
A vigorous upper level disturbance was centered over northeast Ohio.
This feature will move southeast, crossing the Mid-Atlantic States
tonight and Friday. Thunderstorms with damaging winds are expected
along the leading edge of this disturbance with a risk of severe
weather...the primary focus across the Virginias through early
tonight. Aside for lingering showers Friday, High pressure will
build into the region for the weekend providing fair weather which
will last into the first part of next week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 1000 PM EDT Thursday...

Severe Thunderstorm Watch number 261 has expired. Storms will
continue to move east-southeast and may produce strong to severe
wind gusts as they approach the VA/NC border between now and
Midnight. Warnings may still be required until the line weakens.

A Vigorous short wave, compact upper level low, will move from
the OH/PA border this evening, into the Virginias tonight. At the
surface, low pressure was centered near Pittsburgh, PA, with a
cold extending south from the low into eastern West Virginia,
then southwest into southern Kentucky. A Mesoscale Convective
System (MCS), line of strong/severe thunderstorms, was moving
east-southeast out ahead of the cold front. As of 10PM, this line
of storms was along a RIC-FCX-ROA-MKJ line. Farther southwest
along the front (SW of MKJ)...the storm cells were more discrete
with some rotation exhibited.

The MCS will continue to move east-southeast, with models showing
a strong indication that it will go all the way to the coast...in
addition to a slow southward drift toward the VA/NC border. Storms
will likely remain near severe levels between now and Midnight.
After that, loss of solar heating should allow southwest part of
the line to weaken. Until that time, damaging straight line winds
will be the primary threat, but certainly can't rule out an
isolated tornado per backing low level winds on the east side of
the Appalachians which will result in increasing directional
shear.

Attm do not anticipate a severe thunderstorm watch farther south
into North Carolina unless activity does not weaken as forecast.
However...storms will likely remain strong to severe all the way
to the VA/NC border.

The evening RNK UA sounding has recovered in terms of PWATS.
Values have increased to around 1.30 with CAPE running around 2000
J/KG and a 0-3km storm relative helicity of 292. The GSO sounding
was still well mixed, the remnant dry airmass from earlier in the
day still evident...CAPE of around 300 J/KG. DCAPE on the
other-hand was near 1400, so as the storm activity moves off the
Blue Ridge and into the piedmont, a gust from may still kick-out
from underneath the existing MCS and produce a surge of sub-severe
(30-40 mph) wind that could impact parts of the northwest
piedmont of NC, and associated with little or no rainfall.

Regardless of the above thoughts, folks need to remain vigilant,
and pay particular attention to future forecast updates and listen
for warnings.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY NIGHT/...
As of 315 PM EDT Thursday...

Upper low pressure over central VA with surface low pressure over
eastern NC on Friday morning will drift off the mid Atlantic coast
by Friday evening, placing Blacksburg forecast area in a cooler
northerly flow with wrap-around moisture on the western flanks of
the system during the day. As a result, expect to see plenty of
cloud cover for much of Friday along with an ongoing threat for some
light shower/thundershower activity - with the threat for thunder
primarily focused southwest of Interstate 77 during the time of peak
heating, where some lingering instability will reside.

Other than perhaps a lingering sprinkle/shower into early Friday
evening across extreme southwestern VA into the northwestern NC
mountains, expect good drying and subsidence to ensure a dry
forecast for Friday night through Sunday night as surface high
pressure builds southwest from out of New England into the mid
Atlantic region.

Expect slightly below normal temperatures through the short-term
period with lows mainly in the 50s, and with daytime highs ranging
from mainly 70s in the mountains to around 80 across the Piedmont.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 315 PM EDT Thursday...

Much of the long-term period is expected to be dry with slowly
warming temperatures as mid Atlantic surface ridge holds into Monday
- with axis of upper ridge extending from near the four-corner area
east toward the mid-Atlantic states.

Old closed upper low is expected to meander off the mid-Atlantic
coast through early next week, but none of the longer-range models
indicate that steering current will be sufficient to enable it to
retrograde far enough west to impact the Blacksburg forecast area.

On Tuesday, a series of short wave trofs moving southeast through
the upper and lower great lakes expected to push a decaying cool
front through the Blacksburg forecast area later Tuesday afternoon
or on Tuesday night. However, this front will be preceded by a
mainly westerly surface flow, so other than a limited threat for
some isolated to scattered shower/thundershower activity across the
western upsloping flanks of the Appalachians, most other sections of
the forecast area will likely remain precipitation free.

Expect a return to dry and slightly cooler weather again following
the passage of the front for Wednesday into Thursday as yet another
surface ridge builds east from the upper into the lower Great
Lake region.

&&

.AVIATION /02Z FRIDAY THROUGH TUESDAY/...
As of 900 PM EDT Thursday...

Solid line of thunderstorms is moving through VA. at 9PM these
storms were along an RIC-LYH-ROA-BLF line. This line is expected
to sink east-southeast to along the VA/NC border before weakening
between now and 06Z/2AM. Gust front along the leading edge of
these storms is producing wind damage with surface gusts of
30-60kts.

After 06z/2am...there will be lingering showers, but overall
coverage will be significantly reduced. These showers will linger
through the day friday as an upper level low passes overhead.

Clearing will take place Friday night with a return to VFR for the
weekend.

Extended discussion...

Conditions will return to VFR with good flying conditions
Saturday and continue into early next week as high pressure builds
south behind the departing low.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...WERT
LONG TERM...WERT
AVIATION...PM
Hazardous weather outlook, Jun 16, 9:14 PM EST, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1014 PM EDT THU JUN 16 2016

NCZ001>006-018>020-VAZ009-012-015>017-032-033-043>045-058-059-180215-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-SMYTH-WYTHE-GRAYSON-CARROLL-FLOYD-PATRICK-FRANKLIN-HENRY-
PITTSYLVANIA-CAMPBELL-HALIFAX-CHARLOTTE-
1014 PM EDT THU JUN 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

A LINE OF STRONG TO SEVERE THUNDERSTORMS CONTAINING DAMAGING WINDS WILL
MOVE SOUTHEAST ACROSS PORTIONS OF THE REGION THROUGH AROUND
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ007-010-011-013-014-018>020-022>024-034-035-046-047-WVZ042>044-
507-508-180215-
TAZEWELL-BLAND-GILES-PULASKI-MONTGOMERY-CRAIG-ALLEGHANY VA-BATH-
ROANOKE-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-APPOMATTOX-BUCKINGHAM-
MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER-
1014 PM EDT THU JUN 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 16, 9:18 PM EST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1018 PM EDT THU JUN 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0952 PM     TSTM WND DMG     W EVINGTON              37.23N 79.29W
06/16/2016                   CAMPBELL           VA   PUBLIC

            LARGE LIMBS DOWN.

&&

RSTONEFI
Local storm report, Jun 16, 9:46 PM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1046 PM EDT THU JUN 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0939 PM     TSTM WND GST     2 NE BENT CREEK         37.55N 78.81W
06/16/2016  M77.00 MPH       BUCKINGHAM         VA   TRAINED SPOTTER

            MEASURED WIND GUSTS OF 76.7 MPH IN GLADESTONE

&&

RSTONEFI
Local storm report, Jun 16, 9:52 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1052 PM EDT THU JUN 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0944 PM     TSTM WND DMG     3 ENE FOREST            37.39N 79.23W
06/16/2016                   CITY OF LYNCHBURG  VA   911 CALL CENTER

            TREE DOWN ON BREEZEWOOD DRIVE.

0952 PM     TSTM WND DMG     3 ENE FOREST            37.38N 79.22W
06/16/2016                   CITY OF LYNCHBURG  VA   911 CALL CENTER

            TREE DOWN ON GRAVES MILL ROAD.

1010 PM     TSTM WND DMG     4 ESE FOREST            37.34N 79.21W
06/16/2016                   CAMPBELL           VA   911 CALL CENTER

            LARGE TREE DOWN AT THE INTERSECTION OF WEXFORD AND
            LEEVILLE ROAD.

1011 PM     TSTM WND DMG     4 ESE FOREST            37.34N 79.23W
06/16/2016                   CAMPBELL           VA   911 CALL CENTER

            LARGE TREE DOWN AT THE INTERSECTION OF GREENVIEW AND
            PORTICO STREET.

&&

RSTONEFI
Special weather statement, Jun 16, 9:53 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1053 PM EDT THU JUN 16 2016

VAZ044-058-059-170400-
CHARLOTTE-HALIFAX-PITTSYLVANIA-
1053 PM EDT THU JUN 16 2016

...A STRONG THUNDERSTORM WILL AFFECT
SOUTH CENTRAL CHARLOTTE...SOUTHERN PITTSYLVANIA...SOUTHERN HALIFAX
AND CITY OF DANVILLE COUNTIES...

AT 1053 PM EDT...A STRONG THUNDERSTORM WAS NEAR CRYSTAL HILL...MOVING
SOUTHEAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
DANVILLE...
SOUTH BOSTON...
HALIFAX...
BLAIRS...
AND REDOAK.

THIS INCLUDES DANVILLE AIRPORT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3670 7865 3666 7861 3668 7864 3669 7865
      3668 7870 3654 7873 3654 7971 3679 7966
      3675 7893 3680 7858
TIME...MOT...LOC 0253Z 299DEG 58KT 3681 7887

JJM
Special weather statement, Jun 16, 10:12 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1112 PM EDT THU JUN 16 2016

NCZ001-002-VAZ009-015-170415-
ASHE-ALLEGHANY-SMYTH-GRAYSON-
1112 PM EDT THU JUN 16 2016

...A BAND OF STRONG THUNDERSTORMS WILL AFFECT WESTERN
ALLEGHANY...NORTHEASTERN ASHE...SOUTHERN GRAYSON AND SOUTHEASTERN
SMYTH COUNTIES...

AT 1111 PM EDT...STRONG THUNDERSTORMS WERE NEAR TROUTDALE...MOVING
SOUTHEAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS ALONG WITH VERY HEAVY RAINFALL.

LOCATIONS IMPACTED INCLUDE...
SPARTA...
INDEPENDENCE...
LANSING...
LAUREL SPRINGS...
AND WHITETOP.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3661 8165 3662 8162 3663 8160 3664 8161
      3663 8162 3664 8162 3673 8167 3682 8155
      3661 8100 3637 8128 3659 8167
TIME...MOT...LOC 0311Z 305DEG 27KT 3668 8149

JH
Local storm report, Jun 16, 10:14 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BLACKSBURG VA
1114 PM EDT THU JUN 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     TSTM WND DMG     5 NE HOT SPRINGS        38.04N 79.76W
06/16/2016                   BATH               VA   911 CALL CENTER

            TREE DOWN ON MOUNTAIN VALLEY RD NEAR BACK CREEK MTN

0735 PM     TSTM WND DMG     5 SW RENICK             37.94N 80.43W
06/16/2016                   GREENBRIER         WV   911 CALL CENTER

            LARGE TREES DOWN ON UNUS ROAD

0736 PM     TSTM WND DMG     1 NNE RENICK            37.99N 80.36W
06/16/2016                   GREENBRIER         WV   911 CALL CENTER

            TREE DOWN ON RTE 219 NEAR RENICK WV.

0740 PM     LIGHTNING        2 ENE EAGLE ROCK        37.64N 79.77W
06/16/2016                   BOTETOURT          VA   EMERGENCY MNGR

            A BARN CAUGHT FIRE DUE TO A LIGHTNING STRIKE ON BRIT
            LANE.

0759 PM     TSTM WND DMG     3 NW MILLBORO           38.00N 79.63W
06/16/2016                   BATH               VA   911 CALL CENTER

            TREE DOWN ON INDIAN CRAFT ROAD IN MILLBORO VA

0807 PM     TSTM WND DMG     2 NW COVINGTON CITY     37.80N 80.01W
06/16/2016                   ALLEGHANY          VA   PUBLIC

            LARGE OAK TREE BLOWN DOWN ON HOME ON WHITE OAK DRIVE.

0810 PM     HAIL             2 ESE COVINGTON CITY    37.77N 79.94W
06/16/2016  E1.00 INCH       ALLEGHANY          VA   PUBLIC

            ESTIMATED QUARTER SIZE HAIL STRUCK VEHICLE ON INTERSTATE
            64.

0810 PM     TSTM WND DMG     NNW COVINGTON CITY      37.79N 79.99W
06/16/2016                   CITY OF COVINGTON  VA   911 CALL CENTER

            TWO TREES DOWN ON ALLEGHANY ROAD.

0829 PM     TSTM WND DMG     6 NNW EAGLE ROCK        37.71N 79.83W
06/16/2016                   BOTETOURT          VA   EMERGENCY MNGR

            THUNDERSTORM WINDS BLEW DOWN A TREE ACROSS PRICES BLUFF
            ROAD.

0831 PM     TSTM WND DMG     4 N EAGLE ROCK          37.69N 79.81W
06/16/2016                   BOTETOURT          VA   EMERGENCY MNGR

            TREE BLOWN DOWN AND BLOCKING BOTETOURT ROAD.

0831 PM     TSTM WND DMG     4 N EAGLE ROCK          37.69N 79.81W
06/16/2016                   BOTETOURT          VA   DEPT OF HIGHWAYS

            WIRES DOWN FROM DOWNED TREES ON GALA LOOP ROAD.

0832 PM     TSTM WND DMG     4 N EAGLE ROCK          37.69N 79.80W
06/16/2016                   BOTETOURT          VA   EMERGENCY MNGR

            TREE BLOWN DOWN...BLOCKING ROSE DRIVE.

0840 PM     TSTM WND DMG     3 ENE EAGLE ROCK        37.65N 79.75W
06/16/2016                   BOTETOURT          VA   EMERGENCY MNGR

            TREES BLOWN DOWN ACROSS ALLEN BRANCH ROAD

0847 PM     TSTM WND DMG     3 N ARCADIA             37.59N 79.63W
06/16/2016                   BOTETOURT          VA   EMERGENCY MNGR

            TREE BLEW DOWN ON TRUCK ON INTERSTATE 81 NEAR MILE MARKER
            173.9

0903 PM     TSTM WND DMG     1 N BUCHANAN            37.53N 79.68W
06/16/2016                   BOTETOURT          VA   EMERGENCY MNGR

            MULTIPLE TREES BLOWN DOWN ON POWER LINES ON LOWE STREET.

0920 PM     TSTM WND GST     5 ENE BENT CREEK        37.55N 78.75W
06/16/2016  M54.20 MPH       BUCKINGHAM         VA   TRAINED SPOTTER

0925 PM     TSTM WND DMG     CEDAR BLUFF             37.09N 81.76W
06/16/2016                   TAZEWELL           VA   911 CALL CENTER

            ONE TREE BLOWN DOWN BY THUNDERSTORM WINDS.

0939 PM     TSTM WND GST     2 NE BENT CREEK         37.55N 78.81W
06/16/2016  M77.00 MPH       BUCKINGHAM         VA   TRAINED SPOTTER

            MEASURED WIND GUSTS OF 76.7 MPH IN GLADESTONE

0940 PM     TSTM WND DMG     3 ENE FOREST            37.38N 79.23W
06/16/2016                   CITY OF LYNCHBURG  VA   911 CALL CENTER

            MULTIPLE TREES BLOWN DOWN ON BREEZEWOOD DRIVE.

0943 PM     HAIL             SSW RICHLANDS           37.09N 81.80W
06/16/2016  M0.50 INCH       TAZEWELL           VA   TRAINED SPOTTER

            DIME SIZE HAIL IN RICHLANDS

0944 PM     TSTM WND DMG     3 ENE FOREST            37.39N 79.23W
06/16/2016                   CITY OF LYNCHBURG  VA   911 CALL CENTER

            TREE DOWN ON BREEZEWOOD DRIVE.

0952 PM     TSTM WND DMG     W EVINGTON              37.23N 79.29W
06/16/2016                   CAMPBELL           VA   PUBLIC

            LARGE LIMBS DOWN.

0952 PM     TSTM WND DMG     3 ENE FOREST            37.38N 79.22W
06/16/2016                   CITY OF LYNCHBURG  VA   911 CALL CENTER

            TREE DOWN ON GRAVES MILL ROAD.

1010 PM     TSTM WND DMG     4 ESE FOREST            37.34N 79.21W
06/16/2016                   CAMPBELL           VA   911 CALL CENTER

            LARGE TREE DOWN AT THE INTERSECTION OF WEXFORD AND
            LEEVILLE ROAD.

1011 PM     TSTM WND DMG     4 ESE FOREST            37.34N 79.23W
06/16/2016                   CAMPBELL           VA   911 CALL CENTER

            LARGE TREE DOWN AT THE INTERSECTION OF GREENVIEW AND
            PORTICO STREET.

&&

RSTONEFI

The radar

The Roanoke radar (KFCX), 117 km away, was scanning. The volume nearest the first event began at 03:47 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ashe

When
June 16, 10:45 PM EST
Where
Ashe County, 1.25 mi NNE of Nathans Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.468, -81.394

Thunderstorm winds blew a large tree down on Tom Fowler Road.

Thunderstorm Wind, Ashe

When
June 16, 10:50 PM EST
Where
Ashe County, 1.66 mi NE of Jefferson
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.439, -81.462

Thunderstorm winds blew down a large tree on old Highway 16.

Thunderstorm Wind, Wilkes

When
June 16, 11:00 PM EST
Where
Wilkes County, 1.37 mi N of McGrady
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
36.350, -81.232

Thunderstorm winds blew down trees on Highway 18 northbound.

Thunderstorm Wind, Alleghany

When
June 16, 11:06 PM EST
Where
Alleghany County, 89.36 mi E of Edmonds
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.408, -79.334

Thunderstorm winds blew down trees along Route 158.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2016Every state in 2016This day in weather historyWarnings in North Carolina, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642788, 642789, 642787, 642766.